Drug-induced constipation

Drug-induced constipation

Questions about the patient's use of both prescription medications and over-the-counter preparations can identify agents with side effect profiles that may contribute to constipation. This line of enquiry is especially important in older patients who may be taking multiple medications. Some drugs that are associated with constipation: Parkinson drugs bind to receptors in the GI tract. Their anti-cholinergic or dopaminergic effects decrease the GI motility. Tricyclic antidepressants

and neuroleptics also possess anticholinergic effects (high doses of laxatives are required to relieve constipation). Opiates bind to opiate receptors in the GI tract and cause slower colonic transit. Antihypertensives such as calcium antagonists are well known to have constipation as adverse effect. Antacids (calcium- and aluminium-containing) NSAIDs cause fluid retention. Long-term misuse of laxatives. Ferrofumarate for the treatment of anaemia.

1

In general, which types of drugs will cause constipation?